Missouri, 2006

Damaging Wind and Lightning Strike in Missouri, August 7, 2006

August 7, 2006 · NWS LSX · 2 events in 1 county or zone

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 7, 2:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 2:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT MON AUG 7 2006

.DISCUSSION...
A COLD FRONT EXTENDING FROM THE SOUTHERN TIP OF LAKE MICHIGAN
SOUTHWEST TO JUST NORTH OF ST LOUIS...THEN WEST THROUGH WEST CENTRAL
MISSOURI. AND SOUTHWEST TO SOUTH OF WICHITA KS. THE FRONT IS SLOWING
AND SHOULD MOVE VERY LITTLE THIS EVENING.

AN OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY DROPPED SOUTHEAST
INTO SOUTHEAST MISSOURI WEST TO NEAR SPRINGFIELD.  THE AIR IS
MODERATELY UNSTABLE ACROSS SOUTHERN MISSOURI AND THUNDERSTORMS
HAVE BEEN DEVELOPING THIS AFTERNOON FROM PICKNEYVILLE IN SOUTHERN
ILLINOIS WEST THROUGH FARMINGTON AND TO LAKE OF THE OZARKS.  THESE
STORMS SHOW LITTLE MOVEMENT AND NEW STORMS WILL PROBABLY DEVELOP
ALONG EITHER SIDE OF THE STORMS ALONG THE OUTFLOW BOUNDARIES.

MEANWHILE A SOMEWHAT ORGANIZED LINE OF STORMS EXTENDS FROM DECATUR
ILLINOIS WEST SOUTHWEST TO ABOUT 25 MILES SOUTH OF QUINCY TO 30
MILES NORTH OF COLUMBIA.  THESE STORMS ARE A BIT CLOSER TO THE
WESTERLIES AND THEREFORE HAVE AN EASTWARD MOVEMENT OF 20 KNOTS OR
SO.

MID AFTERNOON TEMPERATURES HAVE RISEN INTO THE LOWER TO MIDDLE 90S
OUTSIDE THE RAIN AREAS WITH HEAT INDICES HOVERING JUST BELOW ADVISORY
CRITERIA AGAIN...FROM UPPER 90S TO 104.

THE RUC MODEL SHOWS A LOW LEVEL JET FORMING TONIGHT OVER WESTERN
KANSAS AND NEBRASKA.  FOR NOW WE LOOK FOR CHANCE PROBABILITIES
THROUGH THE EVENING HOURS WITH THE SCATTERED THUNDERSTORMS AND
THEN A STORM COMPLEX OR MCS IS EXPECTED TO FORM OVER NORTHERN KANSAS
AND NEBRASKA DURING THE EVENING AND MOVE EAST INTO NORTHERN MISSOURI
DURING THE NIGHT.  THE CORFIDI VECTORS HOWEVER SHOW A POSSIBILITY
OF A SLIGHT SOUTHWARD SHIFT DURING THE NIGHT AND IN ADDITION THE
STATIONARY FRONT MAY PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.  WINDS ALOFT ARE VERY LIGHT AND THE THREAT
OF ANY SEVERE WEATHER IS MINIMAL...ONLY BRIEF STRONG GUSTS NEAR
THE STRONGER STORMS. THE TEMPERATURES ALOFT ARE EXTREMELY WARM
AND THEREFORE THE CHANCES FOR HAIL ARE NOT VERY GOOD EITHER.

I HAVE PLACED LIKELY POPS IN NORTHEAST MISSOURI TONIGHT WITH CHANCE
PROBABILITIES TAPERING OFF FURTHER SOUTH.  THE STATIONARY FRONT AND
OUTFLOW BOUNDARIES FROM TONIGHTS ACTIVITY SHOULD PROVIDE SOME SORT
OF FOCUS FOR ADDITIONAL ACTIVITY TOMORROW AND TOMORROW NIGHT AND
POSSIBLY ON WEDNESDAY IN THE NORTHEASTERN PORTIONS OF OUR FORECAST
AREA.  SIGNIFICANT RAINFALL IS MUCH NEEDED. DUE TO THE SLOW MOVEMENT
OF THESE STORMS LOCAL SPOTS COULD RECEIVE SOME HEAVY RAINFALL WITH
LESSER AMOUNTS OVER MOST OF THE REST OF THE AREA...ESPECIALLY NORTH
OF INTERSTATE 70.

CLOUDS WILL INCREASE AND THEREFORE THIS SHOULD PROVIDE A BRIEF
RESPITE FROM THE HOT WEATHER WITH HIGHS IN THE MIDDLE 80S NORTH TO
LOWER 90S IN RAINFREE AREAS.

IN THE LONGER RANGE...THE MODELS STILL POINT TO UNSEASONABLY STRONG
AMPLIFICATION OF THE JET STREAM PATTERN.  THE BROAD UPPER RIDGE
NOW CENTERED NEAR 90 DEGREES WEST MAY BRIEFLY RETROGRADE A BIT TOWARD
THE PLAINS WITH AN UNUSUALLY DEEP TROUGH OVER THE EASTERN U.S. AND
ANOTHER LONG WAVE TROUGH OVER THE WESTERN U.S.  AS USUAL THIS MAKES
FOR A VERY UNPREDICTABLE PATTERN FOR THE BISTATE AREA BUT IN GENERAL
SOME COOLING AND SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE THE RULE...THE MODELS HAVE BEEN VERY UNPREDICTABLE AS TO TIMING
AND STRENGTH SO WITH LOWER CONFIDENCE I HAVE INCLUDED LOW CHANCE
PROBABILITIES OF PRECIPITATION.

PEDIGO

&&

.AVIATION...
FOR THE 18Z TAFS...
COLD FRONT OVER CENTRAL MO AS OF 17Z. SCATTERED RWS AND TRWS NORTH
OF THE FRONT WL CONTINUE TO DISSIPATE THROUGH 20Z...MAY NEED TO
STILL MENTION FOR AN HOUR OR TWO FOR KUIN...WILL WAIT TIL CLOSER TO
TAF ISSUANCE TIME TO DECIDE. AS FOR REST OF TIME PERIOD...WILL SEE
REDEVELOPMENT OF ACTIVITY LATER TONIGHT...AFTER 06Z...WITH POSSIBLE
MCS DEVELOPMENT OVER IOWA THEN SINK SOUTHEASTWARD INTO KUIN...KSUS
AND KSTL. OTHERWISE...VFR/MVFR CONDS THRU THE PERIOD.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 7, 2:06 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON AUG 7 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
306 PM CDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT AS A COLD
FRONT SLOWLY PUSHES THROUGH OUR REGION. ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH DUE TO THE HIGH AMOUNTS
OF INSTABILITY AVAILABLE...A FEW STORMS EARLY THIS EVENING MAY
BRIEFLY EXCEED SEVERE LIMITS...ESPECIALLY AROUND THE INTERSTATE 70
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY...
PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY...
AS THE OLD FRONTAL BOUNDARY LINGERS ACROSS THE AREA AND WILL
INTERSECT A MOIST AND UNSTABLE ATMOSPHERE.

HEAT INDICES MAY EXCEED 100 DEGREES ON WEDNESDAY AND THURSDAY IN
CENTRAL MISSOURI AS WELL AS THE ST LOUIS METROPOLITAN AREA...AS THE
HOT AND HUMID AIR ATTEMPTS TO MAKE A RETURN TO THE REGION FROM THE
SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER
SERVICE WITH ANY REPORTS OF HAIL...HIGH WINDS...WIND DAMAGE...AND
HEAVY RAINFALL.

BYRD

In the hours before

Local storm report, Aug 7, 4:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     DE SOTO                 38.14N 90.56W
08/07/2006                   JEFFERSON          MO   AMATEUR RADIO

            10-12 INCH DIAMETER TREE LIMBS DOWN

&&

BMILLER

The radar

The St Louis radar (KLSX), 57 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 7, 4:50 PM CST
Where
Jefferson County, Festus
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.233, -90.400

Thunderstorm wind gusts downed some large tree limbs and power lines. A couple of mobile homes at a mobile home sales lot were also damaged.

Lightning, Jefferson

When
August 7, 4:50 PM CST
Where
Jefferson County, Festus
Reported by
NEWSPAPER
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

A mobile home at a mobile home sales lot was destroyed by a fire started by a lightning strike. A home nearby was also struck by lightning resulting in a fire in the attic causing extensive damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525446, 5525447.